Medical Questions > Nutrition > Vitamins Forum

5-HTP and Choline: will daily intake effect overall health?

User Profile
I have been reading a lotabout 5-HTP and Choline supplements, and in conclusion I would like to start taking them for their benefits. The question is, if I take 5-HTP and Choline on a daily basis will this effect my overall health in a negative manner? Also, any extra Information on either of the mentioned supplements would be much appriciated.


Did you find this post helpful?
|

User Profile
replied September 6th, 2006
Vitamins Answer A1431
5-Hydroxytryptophan or 5-HTP is a precursor to the neurotransmitter serotonin and an intermediate in tryptophan metabolism. It is marketed in the United States and other countries as a dietary supplement for use as an antidepressant, appetite suppressant, and sleep aid. Some studies of 5-HTP have been completed which indicate that 5-HTP has potential in the treatment of depression and possibly anxiety, panic disorder, sleep disorders and obesity. In fact, a survey of all published studies of clinical outcomes with 5-HTP indicate that it yields similar results to those obtained for small scale studies of prescription SSRI antidepressants. Additionally, one open study suggests that people with anxious depressive syndrome may see better results from 5-HTP than from an SSRI. In recent years 5-HTP has been sold by health food companies as an alternative treatment for depression and mood disorders. Its role as an intermediary in the biosynthesis of serotonin indicates that this chemical may indeed be effective in treating these and other serotonin-related disorders, but there is some debate on the conclusions of the clinical trials which have been carried out using the drug. Promoters of 5-HTP claim that it causes fewer side effects than traditional antidepressants. Side effects of 5-HTP may include nausea, constipation, gas, drowsiness, or a decreased sex drive. It can also have adverse interactions with other natural and traditional drugs. Others warn that the long term effects of 5-HTP are not known, and point out that people using any psychiatric drug, natural or otherwise, should be under a doctor's supervision.
|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Vitamins , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.